Alert archive / New York / Winter Weather Advisories in 2017

Winter Weather Advisory 3, NWS Buffalo, NY

January 18, 2017Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this winter weather advisory at Jan 18, 2017, 5:10 PM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Jan 18, 2017, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2017, 5:10 PM EST (22:10 UTC)
In effect from
Jan 18, 2017, 7:00 PM EST
Expired
Jan 19, 2017, 9:15 AM EST
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWUS41 KBUF 182210
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
510 PM EST WED JAN 18 2017

NYZ006>008-190615-
/O.NEW.KBUF.WW.Y.0003.170119T0000Z-170119T1200Z/
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
510 PM EST WED JAN 18 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE...WHICH IS IN EFFECT UNTIL
7 AM EST THURSDAY.

* LOCATIONS...THE EASTERN LAKE ONTARIO REGION, MAINLY ON THE TUG
  HILL AND ACROSS HIGHER TERRAIN.

* TIMING...FROM THIS EVENING THROUGH EARLY THURSDAY MORNING.

* HAZARDS...FREEZING DRIZZLE AND LIGHT SNOW.

* ACCUMULATIONS...A TRACE OF ICE TONIGHT. SNOW ACCUMULATING LESS
  THAN AN INCH.

* TEMPERATURES...LOWS IN THE LOWER 30S TONIGHT.

* IMPACTS...AREAS OF FREEZING DRIZZLE WILL RESULT IN SLIPPERY
  CONDITIONS ON UNTREATED ROADS AND WALKWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF
WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW, BLOWING SNOW,
SLEET, FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE
SIGNIFICANT, THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER
IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

APFFEL
3 follow-up statements
599 
WWUS41 KBUF 190159
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
859 PM EST WED JAN 18 2017

NYZ006>008-191000-
/O.CON.KBUF.WW.Y.0003.000000T0000Z-170119T1200Z/
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
859 PM EST WED JAN 18 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* LOCATIONS...THE EASTERN LAKE ONTARIO REGION...MAINLY ON THE 
  TUG HILL AND ACROSS HIGHER TERRAIN.

* TIMING...THROUGH EARLY THURSDAY MORNING.

* HAZARDS...FREEZING DRIZZLE AND LIGHT SNOW.

* ACCUMULATIONS...A TRACE OF ICE TONIGHT. SNOW ACCUMULATING LESS 
  THAN AN INCH.

* TEMPERATURES...LOWS IN THE LOWER 30S TONIGHT.

* IMPACTS...AREAS OF FREEZING DRIZZLE WILL RESULT IN SLIPPERY 
  CONDITIONS ON UNTREATED ROADS AND WALKWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF
WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...
SLEET...FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE
SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER
WEATHER IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$
572 
WWUS41 KBUF 190834
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
334 AM EST THU JAN 19 2017

NYZ006>008-191500-
/O.EXT.KBUF.WW.Y.0003.000000T0000Z-170119T1500Z/
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
334 AM EST THU JAN 19 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* LOCATIONS...THE HIGHER TERRAIN OF THE EASTERN LAKE ONTARIO
  REGION WELL EAST OF INTERSTATE 81.

* TIMING...THROUGH LATE THIS MORNING.

* HAZARDS...FREEZING DRIZZLE.

* ACCUMULATIONS...A FEW HUNDREDTHS OF AN INCH ICE ACCUMULATION.

* TEMPERATURES...IN THE LOWER 30S THROUGH MID MORNING ACROSS
  HIGHER TERRAIN.

* IMPACTS...AREAS OF FREEZING DRIZZLE WILL RESULT IN VERY
  SLIPPERY CONDITIONS ON UNTREATED ROADS AND WALKWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF
WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...
SLEET...FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE
SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER
WEATHER IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

HITCHCOCK
878 
WWUS41 KBUF 191415
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
915 AM EST THU JAN 19 2017

NYZ006>008-191515-
/O.CAN.KBUF.WW.Y.0003.000000T0000Z-170119T1500Z/
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
915 AM EST THU JAN 19 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER
WEATHER ADVISORY.

FREEZING PRECIPITATON HAS COME TO AN END ACROSS THE AREA, THUS THE
WINTER WEATHER ADVISORY HAS BEEN CENCELLED..

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 18, 3:00 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 18, 3:00 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
300 PM EST Wed Jan 18 2017

.SYNOPSIS...
Low level moisture lingering across the region will maintain
cloudiness tonight through much of Thursday. A few periods of
drizzle are possible this evening, possible lasting into Thursday
morning east of Lake Ontario. There will be some clearing across
the Southern Tier and portions of Western New York, but the cloud
cover will remain across Northern New York. After partial clearing
regionwide on Thursday night into Friday morning, there will be a
returning rain chance Friday night, then a cloudy but dry weekend
is expected.

&&

.NEAR TERM /THROUGH THURSDAY/...
Low level moisture beneath a mid level subsidence inversion will
maintain low clouds tonight and early Thursday. There will be a few
periods of drizzle across Western New York with some drizzle mixing
with some snow across the higher elevations east of Lake Ontario
this evening through much of early Thursday. Although the surface
winds will be mainly from the southwest and west, the upper level
flow will be northwesterly and will carry a few ripples of vorticity
to provide sufficient lift to invoke a few periods of the light
precipitation across the North Country through Thursday morning.

High pressure building across New York state on Thursday afternoon
will bring some clearing to the Southern Tier, but the shallow layer
of low level moisture will remain over the Lake Ontario basin to the
Saint Lawrence Valley the the North Country, as will the low cloud
cover.

Temperatures tonight will fall to the lower to middle 30s with the
colder readings across the Southern Tier and the Tug Hill regions.
High temperatures on Thursday will reach the middle to upper  30s
across the Eastern Lake Ontario region and Saint Lawrence Valley
with the continued clouds cover with upper 30s to low 40s across
Western New York and the Western Southern Tier where cloud cover
will be less during the afternoon..

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Increasing amplitude within the southern stream upper height field
will yield a period of rather benign weather Thursday and Thursday
night. Increasing subsidence and dry air advection will allow for
some sunny breaks Thursday especially during the afternoon.
Otherwise, looking at a continuation of above normal warmth, as even
neutral or weak warm air temperature advection of the resident air
mass yields afternoon readings of upper 30s to lower 40s.

An upper level low lifting northward through the Central Plains on
Friday will bring a chance for rain to western New York as a upper
level wave and weak surface low lift northward through the Great
Lakes. Some uncertainty remains among latest model solutions
regarding rain probabilities. European favors a higher chance of
rain with a stronger wave and surface low lifting northward. GFS/CMC
favor lower chances with a weaker low. A developing southerly flow
over the eastern Great Lakes will bringing unseasonably mild
temperatures with highs in the 40s to near 50 both Friday and
Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A progressive...yet highly amplified upper level pattern will be
found across the country during this period...with the Great Lakes
region being dominated by mild Pacific modified air. While this will
mean that temperatures will remain well above normal...the period
will be highlighted by what could be a soaking to problematic rain
on Monday into early Tuesday. More on this in a moment.

A ridge axis over eastern New York will support one more fairly nice
day across our forecast area on Sunday...although clouds will likely
prevail across the western counties. Temperatures will be some 15
deg F above normal values...with highs ranging from the upper 40s
across the far western counties to the lower 40s on the Tug Hill
plateau.

The fair weather will deteriorate Sunday night as a deep stacked low
over the Deep South will start to work its way up the western slopes
of the Appalachians. Ahead of this very dynamic system...a plume of
sub tropical moisture will stream northward from the Caribbean and
Gulf stream of the western Atlantic to Virginia and Pennsylvania. As
the leading edge of this moisture will make its way across our
western counties late Sunday night...it will be lifted by a strongly
divergent upper level flow. This will start the process whereby our
region could pick up a soaking rain.

On Monday...the vertically stacked storm system will slowly drift
north across the Upper Ohio Valley while the plume of sub tropical
moisture off the Atlantic will edge over our region. This will lead
to some widespread rain for our forecast area Monday and Monday
night. The highest risk for significant rains will be east of the
Finger Lakes.

Guidance continues to suggest that this storm system will also
support strong...potentially damaging...downslope winds between Lake
Erie and the Chautauqua Ridge. A southeast low level jet of 50-55
knots just above a staunch inversion is very similar to events that
local research has shown to be problematic. Stay tuned.

The slow moving storm system is forecast to cross Pennsylvania on
Tuesday while its plume of moisture will push across far eastern New
York into New England. Meanwhile..drier air in the mid levels will
advect across the western counties on Tuesday with dynamics
weakening considerably in the process. This will lead to a tapering
off of the rain from east to east.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Widespread IFR to LIFR conditions will prevail tonight as trapped
low level moisture will maintain a low stratus deck. Light rain
showers and drizzle will taper off this afternoon, with just low
stratus clouds remaining. Low ceilings will lift a bit to MVFR for
most locations on Thursday morning but moisture off Lake Ontario may
keep KROC at IFR ceilings through the day. Expect clearing from
south to north later in the day.

Outlook...

Thursday...MVFR and areas IFR early...then becoming VFR late.
Friday...Mainly VFR. Friday night and Saturday...MVFR to IFR with a
chance of rain.
Sunday...MVFR ceilings.
Monday...MVFR to IFR ceilings with scattered showers. Windy.

&&

.MARINE...
A tightening pressure gradient between departing low pressure and
approaching high pressure will increase the winds on the lakes,
requiring small craft advisories for the nearshore waters of Lake
Erie and the south shore nearshore waters of Lake Ontario into
tonight. Winds will lessen on Thursday as the center of the high
pressure moves across the lakes. Lighter winds are expected into the
weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until midnight EST tonight for LEZ040-041.
         Small Craft Advisory until 7 AM EST Thursday for
         LOZ042>044.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jan 18, 5:10 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 PM EST WED JAN 18 2017

NYZ006>008-192215-
OSWEGO-JEFFERSON-LEWIS-
510 PM EST WED JAN 18 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-019>021-085-192215-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
510 PM EST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-192215-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 PM EST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jan 18, 3:31 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
331 PM EST WED JAN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    CONSTABLEVILLE          43.58N  75.52W
01/18/2017  E0.49 INCH       LEWIS              NY   COOP OBSERVER

            NOT QUITE A HALF INCH OF ICE REPORTED BY HIGHMARKET
            COOP. TIME ESTIMATED.

&&

EVENT NUMBER BUF1700247

DK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 8:57 PM ESTSmall Craft AdvisoryBUF16 hr
Jan 18, 3:14 AM ESTSmall Craft AdvisoryBUF11 hr
Jan 18, 2:41 PM ESTSmall Craft AdvisoryBUF19 hr

Nearby

Winter Weather Advisories in New York, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.